Wyoming, 2016Damaging Wind in Wyoming, July 22, 2016
July 22, 2016 · NWS RIW · 1 event in 1 county or zone
An area of thunderstorms moved east off the Wind River Mountains into an environment favorable for gusty outflow wind. The difference between the temperature and dew point at the Lander Airport was about 55F degrees just prior to the storms moving out across the Wind River Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms moved east off the Wind River Mountains into an environment favorable for gusty outflow wind. The difference between the temperature and dew point at the Lander Airport was about 55F degrees just prior to the storms moving out across the Wind River Basin. Peak wind gusts at the base of the foothills in Lander topped 60 mph for over one-half hour. The maximum wind gust of 71 mph occurred at 1602MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 1:34 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 22, 1:34 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
234 PM MDT FRI JUL 22 2016
.SHORT TERM...Tonight Through Saturday
A red flag warning is in effect until 9 pm mdt for zones 414 415
416 283 285 and 288 for low relative humidity strong wind gusts
with a cold frontal passage and widely scattered thunderstorms
with wind gusts to 50 mph. A rather strong pacific low pressure
trough for mid summer will pass through western and central
wyoming this evening. Ahead of the trough scattered showers with
embedded thunderstorms will move through the area. Strong wind
gusts to 50 mph will be possible with the thunderstorms. A surface
cold front will move through with the upper level trough with a
wind shift to the west northwest with clearing. strong wind gusts
for a few hours behind the cold front should be expected. Cooler
dry air will move in later tonight and Saturday.
.LONG TERM...Saturday night Through Friday
Cooler dry air is expected over the area Saturday night. Gradual
warming will occur starting Sunday continuing through Monday.
Some showers and thunderstorms...mainly over the mountains will
return late Monday and Monday night. another cold front will come
south on tuesday with cooling through mid week. Another cold front
continues the trend on Thursday with a better chance of showers
and thunderstorms in the north and east. The cold air will be
entrenched up to the continental divide through Friday with
mainly afternoon and evening showers and thunderstorms.
&&
.AVIATION.../00Z ISSUANCE/
VFR conditions will prevail most of the time. A cold front will move
across the state through 06z. A wind shift from southwest to west
and northwest will occur with frontal passage. Isolated showers and
storms will occur through around 06z. Wind gusts to 40 knots will be
common with storms. Mainly VFR conditions will prevail after 06Z
tonight through 00z Sunday except in areas in the vicinity of
wildfires where areas of smoke may reduce visibility.
&&
.FIRE WEATHER...
A red flag warning is in effect until 9 pm mdt for zones 414 415
416 283 285 and 288 for low relative humidity strong wind gusts
with a cold frontal passage and widely scattered thunderstorms
with wind gusts to 50 mph. A rather strong pacific low pressure
trough for mid summer will pass through western and central
wyoming this evening. Ahead of the trough scattered showers with
embedded thunderstorms will move through the area. Strong wind
gusts to 50 mph will be possible with the thunderstorms. A surface
cold front will move through with the upper level trough with a
wind shift to the west northwest with clearing. strong wind gusts
for a few hours behind the cold front should be expected. Cooler
dry air will move in later tonight and Saturday with colder
temperatures through the weekend.
&&
.RIW Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for WYZ283-285-288-
414>416.
&&
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Hattings
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 22, 2:09 AM MST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT FRI JUL 22 2016
WYZ001>020-022>030-230915-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
309 AM MDT FRI JUL 22 2016
...RED FLAG WARNING FOR PORTIONS OF WESTERN AND CENTRAL WYOMING
THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO WIDELY SCATTERED LATE DAY MOSTLY DRY
THUNDERSTORMS...SOME WITH GUSTS 35 TO 55 MPH. OTHERWISE...ELEVATED
TO EXTREME FIRE DANGER DUE TO BREEZY TO WINDY CONDITIONS...HOT
TEMPERATURES...AND VERY LOW RH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SUNDAY THROUGH WEDNESDAY...CHANCES FOR A FEW ISOLATED
THUNDERSTORMS ACROSS THE FAR SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA.
THURSDAY...INCREASING CHANCES FOR THUNDERSTORMS EAST OF THE
DIVIDE.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT WIND SPEEDS OF OVER 40 MPH. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jul 22, 1:13 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT FRI JUL 22 2016
WYZ030-222100-
EAST SWEETWATER COUNTY-
213 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
300 PM MDT...
AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF BITTER CREEK WEST AREA...WHICH IS 34 MILES EAST OF
ROCK SPRINGS...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TABLE ROCK AROUND 240 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PATRICK DRAW NATURAL
GAS PROCESSING PLANT...RED DESERT...BITTER CREEK AND TIPTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 141 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4119 10884 4157 10887 4178 10817 4145 10799
TIME...MOT...LOC 2012Z 242DEG 26KT 4147 10860
HATTINGS
Special weather statement, Jul 22, 1:49 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
249 PM MDT FRI JUL 22 2016
WYZ002>004-222130-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
249 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK AND
NORTHWESTERN BIG HORN COUNTIES UNTIL 330 PM MDT...
AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BUFFALO BILL STATE PARK...WHICH IS NEAR CODY...MOVING NORTHEAST
AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CODY AROUND 300 PM MDT.
RALSTON AROUND 320 PM MDT.
POWELL AND GARLAND AROUND 330 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CODY YELLOWSTONE
REGIONAL AIRPORT...PARK COUNTY FAIRGROUNDS...SUNSET ELEMENTARY
SCHOOL...HEART MOUNTAIN U S BUREAU OF RECLAMATION POWER PLANT...
NORTHWEST COLLEGE...FOSTER GULCH GOLF COURSE...LOVELL BRANCH
LIBRARY...WESTSIDE ELEMENTARY SCHOOL...PARK COUNTY LIBRARY POWELL
BRANCH AND OLIVE GLENN GOLF AND COUNTRY CLUB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4434 10916 4460 10935 4497 10849 4464 10820
TIME...MOT...LOC 2048Z 240DEG 37KT 4450 10919
HATTINGS
Special weather statement, Jul 22, 2:48 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MDT FRI JUL 22 2016
WYZ003>006-230000-
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS...
WORLAND
348 PM MDT FRI JUL 22 2016
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
THROUGH 600 PM. MOST OF THE STORMS WILL BE MOVING EAST TO
NORTHEAST ACROSS THE AREA. WIND GUSTS TO 45 MPH WILL BE POSSIBLE
ALONG WITH BRIEF RAINFALL. A FEW STORMS WILL HAVE FREQUENT
LIGHTNING. SEEK SAFE SHELTER WHEN STORMS APPROACH YOUR LOCATION.
WYZ015>019-230000-
WIND RIVER MOUNTAINS EAST-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...DUBOIS...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY
348 PM MDT FRI JUL 22 2016
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
THROUGH 700 PM. MOST OF THE STORMS WILL BE MOVING EAST TO
NORTHEAST ACROSS THE AREA. WIND GUSTS TO 45 MPH WILL BE POSSIBLE
ALONG WITH BRIEF RAINFALL. A FEW STORMS WILL HAVE FREQUENT
LIGHTNING. SEEK SAFE SHELTER WHEN STORMS APPROACH YOUR LOCATION.
WYZ014-023>026-230000-
WIND RIVER MOUNTAINS WEST-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...AFTON...ALPINE...STAR VALLEY RANCH...
THAYNE...PINEDALE...LA BARGE...BIG PINEY...FARSON
348 PM MDT FRI JUL 22 2016
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
THROUGH 600 PM. MOST OF THE STORMS WILL BE MOVING EAST TO
NORTHEAST ACROSS THE AREA. WIND GUSTS TO 45 MPH WILL BE POSSIBLE
ALONG WITH BRIEF RAINFALL. A FEW STORMS WILL HAVE FREQUENT
LIGHTNING. SEEK SAFE SHELTER WHEN STORMS APPROACH YOUR LOCATION.
AR
Thunderstorm Wind, Fremont
- When
- July 22, 3:25 PM MST to 4:02 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
Several wind gusts past 60 mph were reported at Hunt Field in Lander. The highest gust was 71 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641375.